Living with Side Effects
Drug side effects were a huge area of concern among women at the recent Women and HIV/AIDS Conference. Many described their ongoing struggle with side effects and the negative impact of side effects on their lives. Others described unsympathetic attitudes from healthcare providers with regard to complaints of drug side effects.
Side effects can be serious. They can impact day-to-day living. They can be dangerous and negatively affect one's ability to stay on drugs properly. This last point was made especially clear by many women's stories of self-prescribed dosing and self-dose reduction. As one woman who self-dosed without her doctor's knowledge said: "There's my doctor's dose, and then there's my dose. My dose is the only thing that works for me... cutting it in half is the only way I can stand the pills."
While her reasoning may sound appealing, self-dosing is dangerous. Self-dosing and dose reduction are recipes for speeding the development of drug resistance. Changing your regimen without your provider's knowledge and instruction can cause a lot more trouble in the long run than dealing with the side effects themselves.
Learning about side effects and how to best manage them and talking with your provider about what you're experiencing will keep you healthier, longer. Because this is such an important concern, the entire next issue of WISE Words will be dedicated to side effects and their management. A sample of the issues discussed at the conference follows.
Anemia is a common and sometimes serious condition associated with HIV and with some therapies used to treat HIV. Anemia is a significant reduction in the level of red blood cells that carry oxygen throughout the body. Doctors measure these cells during blood tests as a part of routine monitoring of HIV disease. Symptoms of anemia can include weakness, fatigue, depression, loss of sex drive and menstrual irregularities. Anemia may also quicken HIV disease progression.
A new study shows that epoetin alfa (Epogen®, Procrit®) is useful in treating mild-to-moderate anemia in women living with HIV. Epoetin alfa had been shown effective in treating HIV and HIV drug-related anemias for HIV-positive people in general. The new study proves this point is equally true in women.
Epoetin alfa was effective in treating AZT-related anemia, as well as anemia related to HIV or other anti-HIV drugs. Women in the study received epoetin alfa once a week by injection for eight weeks. Overall, the drug was well tolerated with minor side effects, including body aches, nausea and fever.
Among positive women, anemia is independently connected with high viral load (over 50,000 copies) and low CD4+ cell count (less than 200 cells). Anemia is also linked with the use of AZT (zidovuidine, Retrovir®), African American race and a MCV count less than 80 (mean corpuscular volume, a measure of red blood cells).
Bottom Line: know your viral load, CD4+ cell count and hemoglobin count. When you consider starting or switching anti-HIV therapy, think about your risk for developing anemia and take into consideration drugs linked to anemia.
A Rash of Rash
Rash appears slightly more often among women taking nevirapine (Viramune®) than men (12% vs. 8%, respectively). However, women who experience rash seem more likely to have a severe or life-threatening rash than men. The reason for the difference is unknown, but many believe it may be due to higher blood levels of nevirapine in women.
The study also reported that women are more likely to have a rash from nelfinavir (Viracept®) than men (5% vs. less than 2%, respectively). Talk to your doctor if you're starting a drug which may cause rash and learn how to monitor for its early signs. Keep medications like Benadryl on hand to manage the rash should it appear. If you experience a rash, call your provider immediately.
Having Trouble with Ritonavir (Norvir®)?
Well, you're not alone. A recent study reports that the majority of women (66%) cannot tolerate a full dose of the drug. The most common reported side effects include nausea, vomiting, diarrhea, cramping, and tingling and numbness around the mouth (called oral parasthesia). Reports from another study (not presented at the Conference) include excessive menstrual bleeding. Such side effects may signal the need to discontinue the drug.
The Insulin-Menstruation Connection
According to a new study, factors that contribute to lipodystrophy may affect menstrual cycles as well as body shape and lipid levels (fats like triglyceride and cholesterol). The study reports that women with increased lipid levels are more likely to have amenorrhea, which is the absence of menstruation. In addition, women with increased lipids are more likely to have abnormal fat accumulation around the gut. Similarly, women with these body shape changes are more likely to have amenorrhea.
Menstrual irregularities are also associated with HIV disease itself and may not always be directly related to insulin levels. More information regarding insulin, menstruation and body shape changes is expected soon.
Lipodystrophy is currently a catch-all term. It's used to refer to certain changes in body shape and changes in lab results that reflect the way the body processes fats, sugars and proteins.
The Dangers of Lactic Acidosis
Lactic acidosis is a life-threatening condition caused by high acid levels in the blood. It's also associated with the development of liver disease. While lactic acidosis is relatively rare, an unusually high percentage of the reported cases have been in women. Half of the women that developed lactic acidosis were considered overweight.
Lactic acidosis has long been linked to the use of anti-HIV therapy, specifically the nucleoside analogue reverse transcriptase inhibitors (NARTIs). Have your lactate levels checked quarterly to determine your risk for developing this condition. Anecdotal reports suggest that some vitamins such as coenzyme Q10 may prevent lactic acidosis, but they need to be confirmed in studies.
This article was provided by Project Inform. It is a part of the publication WISE Words. Visit Project Inform's website to find out more about their activities, publications and services.